Hail, Porter
- When
- May 14, 6:23 PM CST
- Where
- Porter County, Valparaiso
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 41.470, -87.050
Strong thunderstorms moved across parts of northwest Indiana during the afternoon of May 14th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Strong thunderstorms moved across parts of northwest Indiana during the afternoon of May 14th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 14, 5:53 PM CST, 30 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 653 PM CDT Mon May 14 2018 .MESOSCALE DISCUSSION... 425 PM CDT Convectively enhanced quasi-stationary boundary extends from near Chicago west-southwest to around Quincy. Majority of the convection thus far has been developing to the north of the boundary with updrafts likely rooted above the surface. Both recent ACARS soundings from ORD and MDW as well as 18z DVN sounding indicate a cap/deep isothermal layer between 925-825mb, which is likely acting to at least slow updrafts somewhat. Tail end of mid-level speed max stretches back into northern IL, but short range guidance suggests that this speed max will quickly exit over the next couple hours. As the mid level weakens, so too will shear profiles, so while effective shear values are currently sufficient to support at least some marginal/transient supercell structures, would anticipate weakening shear result in more mutlicellular clusters and less opportunity for well organized updrafts. Will need to monitor for storms developing a cold pool and potentially accelerating east, which could result in a slightly better damaging wind threat. Overall though looking for initially a threat for primarily low end severe hail along with potential for isolated damaging winds with wet microbursts. Thus far, storms have generally been somewhat pulsy in nature and have had some difficulty maintaining severity. Will need to monitor for potential flash flood threat, particularly in the more urbanized/flash flood prone Chicago metro area. Have seen several cells lining up east to west, if coverage were to fill in then would have a greater flash flood potential into the heart of the metro area heading into rush hour. - Izzi && .SHORT TERM... 1209 PM CDT Through Tuesday... Main forecast concerns/challenges are with additional thunderstorms this afternoon/evening, as well as another possible round of thunderstorms later tonight. Additional severe storms are appearing likely this afternoon/evening. In the near term, early morning convection has since pushed off to the east with dry conditions in place. In its wake, the area is observing a general clearing trend with skies becoming partly sunny to partly cloudy. At the surface, boundary which has been in place for the last couple of days was pushed further south due to the early morning thunderstorms and outflow. However, trends over the last 1-2 hours have noted pressure falls at the surface likely owing to additional upstream energy moving through the region. This has supported winds across northern IL and northwest IN to quickly veer this morning, with south southeast winds now mostly in place. Although front is still just to the south, additional pressure falls and some deepening to the current surface trough to the west will support steadily increasing southerly winds and for this front to lift into the area through this afternoon. Warm/moist advection will be the trend, with mid to possibly upper 60s dewpoints pushing well into northern IL and northwest IN this afternoon. This additional moisture, steep mid level lapse rates, with likely sunny conditions today will support increasing instability with a moderately to strongly unstable environment now expected to be in place this afternoon. Northward placement of the lifting front and any additional cloud cover will support some capping in places, possibly far northern and northeast IL. However, do think much of the area will be in this similar environment, with any cap possibly eroding. By this afternoon, expect surface trough/low to be in place along IA/IL border in northwest IL. Upstream mid level energy currently over western IA will lift across the region, with thunderstorm development expected along this surface focus. Mid/upper level flow supportive of bulk shear of 30-40kt, steep mid/low level lapse rates, and likely surface based instability will quickly support a severe threat with large hail and damaging winds the main threat. The likely abundance of CAPE and very steep mid level lapse rates does provide some concerns for larger hail, and will make mention of this possibility in the HWO and additional graphics. With PWAT axis still overhead, heavy downpours and localized flooding remain a possibility especially for those locations which have already observed 1-2 inches from the early morning storms. Expect thunderstorm initiation along and west of I-39 in northern IL around the 2-3 PM CDT time frame, with continued scattered thunderstorm development expected to move east into other areas in northern IL and northwest IN soon there after. Once again, think much of northern IL and northwest IN will have similar chances for severe storms this afternoon, with damaging winds and large hail the threats. This thunderstorm development is expected to persist through early evening, shifting focus more into northwest IN during that time. Exiting storms should be the trend by mid/late evening. Guidance does vary with regard to additional thunderstorm chances later tonight into early Tuesday morning. While some guidance keeps the area dry, do think setup/pattern would support additional showers and thunderstorms over at least the southern portion of the CWA. Surface trough still in place, additional upstream energy, and an increasing LLJ would generally support additional thunderstorm development, and will keep thunderstorms mention in the forecast. Confidence is low on intensity, but a threat of a strong to severe storm seems reasonable along with the threat of heavy rainfall and localized flash flooding. Rodriguez && .LONG TERM... Tuesday night through Monday... 216 pm...Forecast concerns include high temps through late week and then returning precip chances this weekend. A ridge of high pressure will settle across the region midweek which will turn off the precip for a few days...though there will be a slight chance of showers/isolated thunder across the far southern cwa. These small chances would be diurnally driven on Thursday and again Friday afternoons. Otherwise...light northeast flow will keep the lakeshore areas cooler but inland...guidance in reasonable agreement with high temps rebounding into the lower 80s with some mid 80s possible. These warmer temps may enhance any lake breezes bringing cooler air further inland by late afternoon or early evening. The pattern shifts back to being more active Friday/Friday night and then continues over the weekend as low pressure develops over the Plains and slowly tracks northeast Sunday/Monday. Precip coverage and associated outflows...particularly off the lake... will make for a challenging temp forecast for this weekend. Too early for details but significant temp differences...similar to this past week are possible. cms && .AVIATION... For the 00Z TAFs... 653 pm...Forecast concerns include thunderstorms early this evening and again early Tuesday morning...mvfr/possible ifr cigs overnight/Tuesday morning and wind directions. A line of thunderstorms will move east of the Chicago area terminals in the next hour or so. Isolated showers or perhaps a thunderstorm will still be possible through mid evening but generally a lull is expected for the rest of the evening. There remains quite a bit of uncertainty regarding additional showers and thunderstorm development overnight into early Tuesday morning. Confidence is low as some model guidance shows little development overnight and opted to maintain the current forecast until better trends emerge. If additional activity does develop...it will likely continue through sunrise and then begin to end from the northwest to the southeast across the area. Winds will remain erratic near thunderstorms but should settle on an east/southeast direction this evening with speeds generally under 10kts. Winds may turn back west or northwest overnight before a cold front moves south across the terminals later Tuesday morning...shifting winds to the northeast. Confidence for this wind shift is high but timing tweaks are possible. Winds will then remain northeasterly for the rest of the period. Mvfr cigs are expected overnight and confidence is increasing for mvfr cigs and its possible there could be a period of ifr cigs. It also appears the mvfr cigs may persist longer and behind the cold front into late Tuesday morning...but eventually cigs will lift and scatter with skc by Tuesday evening. cms && .MARINE... 216 pm...A cold front will move south across Lake Michigan on Tuesday shifting winds northeasterly to 25kt. Ahead of this front...warmer/moist air moving over the colder waters may produce areas of dense fog. The stronger northeast winds will diminish Tuesday night as high pressure builds across the region. Winds will turn back southwesterly across northern portions of the lake Wednesday as weak low pressure moves across Ontario. Another cold front will move across northern Lake Michigan Wednesday night into Thursday. Generally easterly flow will continue late week into this weekend as low pressure develops over the Plains and slowly begins to move northeast. cms && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...Dense Fog Advisory...LMZ777-LMZ779 until 9 PM Monday. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
305 PM CDT Mon May 14 2018
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
152015-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
305 PM CDT Mon May 14 2018 /405 PM EDT Mon May 14 2018/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR North Central Illinois...
Northeast Illinois AND Northwest Indiana.
.DAY ONE...Tonight.
WEATHER HAZARDS EXPECTED:
Significant Thunderstorm Risk...with an associated:
Elevated Hail Risk...up to golf ball size.
Elevated Thunderstorm Wind Damage Risk...up to 60 mph.
Elevated Flooding Risk.
DISCUSSION:
Additional scattered thunderstorms expected this afternoon
into the evening across the entire outlook area. Expect
thunderstorms to develop along and west of I-39 in northern IL,
with continued scattered thunderstorm development expected to move
east into other areas in northern IL and northwest IN soon there
after. This thunderstorm development is expected to persist
through early evening, shifting focus more into northwest IN
during that time, before exiting by mid to late evening. With any
storms that will occur today, large hail, damaging winds, and
heavy rainfall remain the primary hazards.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday...
Limited Flooding Risk.
Limited Thunderstorm Risk.
Wednesday through Sunday...
Limited Thunderstorm Risk.
DISCUSSION:
Thunderstorm chances continue this week but with lower
probabilities.
.SPOTTER INFORMATION STATEMENT...
Spotters will likely be needed this afternoon and evening.
GENERAL STORM MOTION OF THE DAY:
Moving east northeast at 30 to 40 mph.
&&
LMZ740>745-152015-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
305 PM CDT Mon May 14 2018
THIS HAZARDOUS WEATHER OUTLOOK IS FOR the Illinois nearshore
waters of Lake Michigan AND the Indiana nearshore waters of Lake
Michigan.
.DAY ONE...Tonight.
Significant Thunderstorm Risk.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday...
Limited Thunderstorm Risk.
Saturday and Sunday...
Limited Thunderstorm Risk.
&&
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-152015-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
305 PM CDT Mon May 14 2018
THIS HAZARDOUS WEATHER OUTLOOK IS FOR the open waters of Lake
Michigan.
.DAY ONE...Tonight.
Significant Thunderstorm Risk for the south half of the lake.
Areas of fog are possible across the south half.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Limited Thunderstorm Risk Tuesday for the south half, and
again Saturday and Sunday for the entire lake.
&&
Rodriguez
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
611 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM HEAVY RAIN SSE CAROL STREAM 41.91N 88.13W
05/14/2018 M1.00 INCH DUPAGE IL COCORAHS
RAIN FELL IN 24 MINUTES
&&
CPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
640 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HEAVY RAIN 3 ESE DES PLAINES 42.02N 87.86W
05/14/2018 E0.85 INCH COOK IL COCORAHS
RAIN TOTAL FOR THE DAY
&&
CPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
647 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM MARINE TSTM WIND 4 NE CHICAGO 41.92N 87.57W
05/14/2018 M50 MPH LMZ741 IL C-MAN STATION
43 KT GUST AT THE HARRISON-DEVER CRIB.
&&
RCSpecial Weather Statement
National Weather Service Chicago/Romeoville Il
708 PM CDT MON MAY 14 2018
ILZ032-150030-
Livingston IL-
708 PM CDT MON MAY 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LIVINGSTON COUNTY UNTIL
730 PM CDT...
At 707 PM CDT, Doppler radar was tracking a strong thunderstorm over
Chenoa, or 8 miles west of Fairbury, moving northeast at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Pontiac, Fairbury and Forrest.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
central Illinois.
LAT...LON 4076 8858 4076 8876 4096 8860 4074 8836
4070 8858
TIME...MOT...LOC 0007Z 238DEG 22KT 4075 8868
BMDSpecial Weather Statement
National Weather Service Chicago/Romeoville Il
721 PM CDT MON MAY 14 2018
ILZ003-008-010-150045-
Winnebago IL-Ogle IL-Lee IL-
721 PM CDT MON MAY 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OGLE...NORTHWESTERN LEE
AND SOUTHWESTERN WINNEBAGO COUNTIES UNTIL 745 PM CDT...
At 720 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Forreston to near Fairhaven. Movement was east
at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Dixon, Mount Morris, Polo, Forreston, Leaf River, Nelson and Adeline.
LAT...LON 4220 8969 4220 8940 4225 8940 4225 8921
4171 8960 4172 8963 4193 8963 4193 8969
TIME...MOT...LOC 0020Z 267DEG 21KT 4215 8960 4189 8993
BMDSpecial Weather Statement National Weather Service Chicago/Romeoville Il 722 PM CDT MON MAY 14 2018 ILZ005-006-150045- Lake IL-McHenry IL- 722 PM CDT MON MAY 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAKE AND NORTHEASTERN MCHENRY COUNTIES UNTIL 745 PM CDT... At 721 PM CDT, Doppler radar was tracking a strong thunderstorm over Hebron, or 7 miles south of Lake Geneva, moving northeast at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Antioch, Wonder Lake, Spring Grove, Richmond, Hebron, Greenwood, Channel Lake and Lake Catherine. LAT...LON 4249 8799 4239 8842 4249 8853 TIME...MOT...LOC 0021Z 242DEG 28KT 4248 8841 BMD
The Chicago radar (KLOT), 87 km away, was scanning. The volume nearest the first event began at 00:24 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753510.